Alert archive / Kansas / Areal Flood Warnings in 2018
Areal Flood Warning 9, NWS Kansas City, MO
NWS Kansas City, MO issued this areal flood warning at Oct 8, 2018, 8:44 AM CDT for Platte County, Missouri; Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2018, 8:44 AM CDT (13:44 UTC)
- Expired
- Oct 8, 2018, 11:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.7 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at Oct 8, 6:12 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Oct 8, 6:12 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
612 AM CDT Mon Oct 8 2018
.Discussion...
Issued at 440 AM CDT MON OCT 8 2018
Focus for this forecast remains on the next couple of days, with
the main concern being for the flooding potential that has quickly
developed in response to the recent rain.
Satellite imagery this morning shows a deep trough over the Desert
Southwest; with LPW imagery highlighting a large plume of moisture
having spread north across the Plains States in response to the
strong meridional flow ahead of the trough. This southerly flow helped
lift temperatures a bit yesterday and overnight, and will do more of
that today; but it has also kept the moisture coming, which has
resulted in several rounds of moderate to heavy rain across eastern
Kansas and parts of west central and northwest Missouri.
For the rest of the morning...we continue to watch storm development
across south central Kansas into west central and north central
Missouri this morning in response to the strong moisture advection,
which continues to overrun a surface cold pool languishing across
eastern Kansas and northwest Missouri. This cold pool should see
some warming this afternoon as the persistent warm air advection
across the region brings the warm air north, but confidence on
how quickly the storms will shift focus from east central Kansas
into northwest Missouri this morning is a bit iffy. Given the
heavy rain in and around the greater KC metro overnight, have gone
ahead and extended the Flash Flood Watch from overnight through
15Z this morning. Ideally, if the storms in southeast Kansas slide
just fare enough east the Flash Flood Watch may get dropped a bit
early.
Focus then turns towards the broader threat for flooding across
northeast Kansas and northwest Missouri that will persist today
through early Wednesday morning. For today, both the CAM and
operational models point at the potential for continued storm
development to shift north along with the warm front that will
likely lift into eastern Nebraska by this afternoon. Currently,
with northwest, and parts of north central, Missouri having seen
significant rain this weekend, we are already seeing fast responses
on area rivers, streams, and creeks as a result. This will only get
worse Monday night into Tuesday as on-again-off-again storms to the
west and north of I-35 add to the multiday rainfall totals. As for
Tuesday specifically, we will be waiting for the main trough to our
west to eject out a significant amount of energy across the Plains;
forcing a cold front across the region Tuesday night into early
Wednesday morning. This will bring more convectively driven rain, but
also enough shear and instability --though the instability does look a
bit iffy-- that some potential for severe weather will move across
the region Tuesday night into Wednesday. While the severe potential
is not zero, the higher forecast confidence is that the convectively
driven rain will likely result in more flooding. Hence, given
ongoing river flooding in northwest Missouri, and concerns for more
to come, have issued a Flood Watch for areas generally west and
north of I-35 through early Wednesday morning. This Flood Watch
may be expanded east and south depending on the specifics of where
today's rain fall.
&&
.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 612 AM CDT MON OCT 8 2018
With the ongoing rain across the Kansas-Missouri state line,
flight conditions have been bouncing around all night from
occasional LIFR back up to a rainy VFR, and this will persist
through much of the remaining morning hours. Stormy activity is
expected to shift north today, giving the terminals a break from
the rain this afternoon and this evening, but more activity is
likely to spread in starting in the early morning hours of
Tuesday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Wednesday morning for KSZ025-102.
Flash Flood Watch until 10 AM CDT this morning for KSZ057-
103>105.
MO...Flood Watch through Wednesday morning for MOZ001>005-011>014-020.
Flash Flood Watch until 10 AM CDT this morning for MOZ021-022-
028>030-037-043.
Flash Flood Watch until 7 AM CDT this morning for MOZ013>015-020-
023.
&&
Discussion...Cutter
Aviation...CutterHazardous weather outlook, Oct 8, 5:07 AM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 507 AM CDT Mon Oct 8 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 507 AM CDT Mon Oct 8 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight On and off storms are expected, mainly along and northwest of Interstate 35. Flash flooding is possible in the KC Metro area with up to three inches falling overnight and an additional one to two inches still expected. A few storms could be strong to severe along and northwest of Interstate 35, with isolated wind gusts up to 60 mph being the main concern, but can't completely rule out the tornado concern. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday More widespread storms move back across the entire area early Tuesday morning through Wednesday. Localized flash flooding is possible across most of the area during this time. Strong to severe storms are also possible Tuesday with hail and winds being the main concerns, but can't completely rule out the tornado concern. River flooding is also expected this week, with our area and areas upstream receiving five to seven inches of rain when all is said and done. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Oct 8, 7:46 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
746 AM CDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 1 SW SUGAR CREEK 39.10N 94.45W
10/08/2018 JACKSON MO LAW ENFORCEMENT
FLOODED ROADWAYS.
&&
SGALocal storm report, Oct 8, 8:18 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
818 AM CDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM FLASH FLOOD 2 S NORTHMOOR 39.16N 94.59W
10/08/2018 CLAY MO BROADCAST MEDIA
FLOODED ROADS AT HIGHWAY 169 AND HIGHWAY 9.
&&
JWLocal storm report, Oct 8, 8:27 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
827 AM CDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM FLASH FLOOD 3 WSW RAYTOWN 38.99N 94.52W
10/08/2018 JACKSON MO BROADCAST MEDIA
SCHOOL BUS STRANDED AT OLDHAM ROAD AND
HILLCREST ROAD DUE TO FLOODED ROADWAY.
DRIVER AND 20 STUDENTS EVACUATED FROM BUS
SAFELY.
&&
JWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 7:38 PM CDT | Areal Flood Advisory | EAX | Carroll, Cass, Jackson, Johnson, Lafayette, Ray | 3 hr |
| Oct 7, 8:40 PM CDT | River Flood Warning | EAX | Linn, Livingston | 6 days |
| Oct 7, 8:40 PM CDT | River Flood Warning | EAX | Carroll, Chariton | 10 days |
| Oct 7, 9:50 PM CDT | River Flood Warning | EAX | Carroll | 3 days |
| Oct 8, 12:19 AM CDT | River Flood Warning | EAX | Andrew, Nodaway | 3 days |
| Oct 8, 12:19 AM CDT | River Flood Warning | EAX | Andrew, Buchanan | 3 days |
| Oct 8, 1:01 AM CDT | Flash Flood Warning | EAX | Cass, Clay, Jackson, Platte | 9 hr |
| Oct 8, 1:20 AM CDT | River Flood Warning | EAX | Jackson | 29 hr |
| Oct 8, 1:38 AM CDT | River Flood Warning | EAX | Jackson | 29 hr |
| Oct 8, 2:02 AM CDT | River Flood Warning | EAX | Jackson | 32 hr |
| Oct 8, 3:18 AM CDT | River Flood Warning | EAX | Bates | 8 days |
| Oct 8, 3:56 AM CDT | Flood Watch | EAX | Adair, Andrew, Atchison, Buchanan, Caldwell, Cass and 19 more | 47 hr |
| Oct 8, 4:30 AM CDT | River Flood Warning | EAX | Clay, Ray | 41 hr |
| Oct 8, 7:03 AM CDT | Areal Flood Warning | EAX | Caldwell, Clinton, Daviess, DeKalb, Grundy, Harrison and 7 more | 9 hr |
| Oct 8, 7:06 AM CDT | River Flood Warning | EAX | Jackson | 35 hr |
| Oct 8, 7:47 AM CDT | River Flood Warning | EAX | Daviess, Gentry | 4 days |
| Oct 8, 8:13 AM CDT | River Flood Warning | EAX | Daviess, Livingston | 4 days |
| Oct 8, 8:40 AM CDT | River Flood Warning | EAX | Grundy, Livingston | 56 hr |
| Oct 8, 9:25 AM CDT | River Flood Warning | EAX | Chariton, Macon | 36 hr |
| Oct 8, 9:27 AM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 47 hr |
| Oct 8, 9:58 AM CDT | Areal Flood Warning | EAX | Cass, Clay, Jackson, Platte | 30 hr |
| Oct 8, 3:49 PM CDT | Areal Flood Warning | EAX | Caldwell, Clinton, Daviess, DeKalb, Grundy, Harrison and 7 more | 24 hr |
| Oct 8, 4:31 PM CDT | Special Weather Statement | EAX | Grundy, Livingston | 44 min |
| Oct 8, 4:32 PM CDT | Special Weather Statement | EAX | Andrew | 43 min |
| Oct 8, 4:33 PM CDT | Special Weather Statement | EAX | DeKalb | 42 min |
| Oct 8, 4:40 PM CDT | Tornado Warning | EAX | Andrew | 35 min |
| Oct 8, 5:02 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 43 min |
| Oct 8, 5:05 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Gentry, Nodaway, Worth | 40 min |
| Oct 8, 5:30 PM CDT | Special Weather Statement | EAX | Holt | 45 min |
| Oct 8, 5:47 PM CDT | Special Weather Statement | EAX | Gentry, Worth | 43 min |
| Oct 8, 5:51 PM CDT | Special Weather Statement | EAX | Putnam | 39 min |
| Oct 8, 6:01 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Harrison | 29 min |
| Oct 8, 6:06 PM CDT | Severe Thunderstorm Warning | EAX | Putnam | 24 min |
| Oct 8, 6:14 PM CDT | Tornado Warning | EAX | Putnam | 31 min |
| Oct 8, 6:32 PM CDT | Special Weather Statement | EAX | Harrison, Worth | 43 min |
| Oct 8, 6:45 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 45 min |
| Oct 8, 6:50 PM CDT | Areal Flood Warning | EAX | Andrew, Atchison, Daviess, DeKalb, Gentry, Harrison and 3 more | 18 hr |
| Oct 8, 6:50 PM CDT | Tornado Warning | EAX | Harrison, Mercer | 25 min |
| Oct 8, 12:58 AM CDT | River Flood Warning | EAX | Johnson | 10 hr |
| Oct 8, 3:18 AM CDT | River Flood Warning | EAX | Miami | 5 days |
| Oct 8, 3:18 AM CDT | River Flood Warning | EAX | Linn | 7 days |
| Oct 8, 5:26 AM CDT | Areal Flood Advisory | EAX | Linn | 4 hr |
| Oct 8, 9:29 AM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 46 hr |
Nearby
Areal Flood Warnings in Kansas, 2018Areal Flood Warnings in Missouri, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.